Aa
Aa
A
A
A
Close
Avatar universal

Plegridy(???)

One of our members has commented that her neuro had been considering putting her on Plegridy, though Tysabri was the final call.

I had forgotten that Plegridy even exists, so I looked it up for more info. Turns out it is made by Biogen Idec, who also make and market Avonex and Tysabri. It is a kind of interferon, and is administered via injection every two weeks. The doses are stepped up, with full levels reached after several weeks.

I wondered why in the world Biogen would even make Plegridy, given that it has the same potential side effects as Avonex and other interferon meds---depression, flu-like symptoms and liver problems, basically. It seems the main differences are that it is a subcutaneous injection and thus not deep, and that it is used approximately half as often as Avonex. Will they drop Avonex?

So now I'm wondering if anyone here has used Plegridy, and if so, how things are working. I'm now back on Tecfidera (another Biogen product) after a false start, hoping to avoid nasty digestive side effects by greatly increasing time between the 120 and 240 mg doses (per my neuro). After turning out to have an allergy to Copaxone and then being on Avonex for years, I want to be on an oral med if at all doable.

Comments/experiences anyone?

ess
8 Responses
1831849 tn?1383228392
Two words - Patent Protection :-) Just Kidding!

Avonex is protected through 2026. I think the main reason for the addition of Plegridy is the dosing. You anly need to inject every other week.

Kyle
Avatar universal
I wonder why they didn't just market a 'new and improved' Avonex, like Teva did with Copaxone. It seems as if that would have been cheaper for them in the long run.

I follow most developments regarding MS fairly well, yet Plegridy fell off my radar at warp speed. I'm betting that's true for most others, if they've even heard of it to begin with.

ess
987762 tn?1331027953
COMMUNITY LEADER
Hey ess,

I was just reading on MSAA about another topic but noticed an August 2014 update on Plegridy and thought you might be interested......

http://mymsaa.org/news-msaa/1165-plegridy-approved

Cheers..........JJ
1760800 tn?1406753451
The every two week dosing is why my neuro suggested it and I tolerate Avonex okay.  I really wanted to do an oral DMD but after discussion we decided Tysabri was the way to go.  While I have not had a relapse He is concerned about disability.  Waiting for my first infusion will let you know hoe it goes.

Hugs Tracy
1831849 tn?1383228392
Hi JM -

Many, myself included, tolerate Tysabri very well. The once a month dosing was a bonus for me. Keep us posted.'

Kyle
Avatar universal
Hi ess

It seems like we have similar issues with the meds. I was dx in 2011 and was on copaxone for 2 yrs and then I developed an " allergic reaction" to it which manifested itself as swollen and somewhat painful inguinal lymph node. Did you have the same problem? After that I was on Avonex for 8 months and tolerated the medication fairly well, but had hard time injecting long needle into the muscle (I used the injectors for both copaxone and avonex). I'm now on Tecfidera almost 6 months and still have GI issues so in addition to Tecfidera I'm taking Omeprazole (Prilosec) for my stomach. I'm also wondering about Plegridy and how does the new injector works.
Avatar universal
Well actually our problems with Copaxone were quite different. I started benignly enough, just severe stinging at the site for a while, but things got worse quickly. Skin reactions became horrific--welts, bumps, hives, rashes and bruises. And incredible, incredible itching. At any one time I'd have five or six places that were driving me nuts from itching, and I tried every topical agent and allergy med out there.

I know nearly everyone gets some skin issues at the injection sites, but this was off the charts, and my neuro said I'm allergic, it will only get worse, and to stop the med. Whew. I do have quite sensitive, fair skin, and I think any 'shallow' injection would be a problem, maybe not as bad as Copaxone, but still....

So then I was on Avonex for years with no skin reactions. Mostly pre-medication with an NSAID prevented the flu-like stuff, but not always. This never got better, as it does with most people. Not too bad on the whole, I have to say, but shots are far from fun at the best of times.

I was off the DMDs for a while, longer than I'd planned, for various reasons, including coming down with flares just when I wanted to try something else. I really wanted to be on an oral med if at all possible.

My neuro didn't want to prescribe Gilenya for me, as I'm pretty old and there apparently can be cardiac effects in my age group. That was fine with me, considering side effects people complain of, here and elsewhere. So Tec was the choice.

I did the first week low dose/thereafter high dose thing as is standard. After I'd been at 240 a few days, I began to get 'distress in the lower tract,' as they say on TV, or used to. Nowadays they come right out with 'diarrhea.' This was pretty bad, to say the least. I was going to be away from home off and on for several weeks at that point, so my neuro and I decided to hold off the Tec till I would be here pretty much all the time.

Finally, after problems not with insurance but with an insanely incompetent specialty pharmacy (CVS/Caremark--that story would be a long post in itself), I started back on Tec, but this time my neuro ordered the 120 dose for 4 weeks instead of 1. That I did, and am now happily at 240. No bathroom issues, no flushing (hah!)  no nothing. Or at least thus far, knock on wood.

I've been on Omeprazole for GERD for years. That apparently, for me, has nothing to do with success or failure with Tec. My neuro told me to take Imodium if needed, this time around, but it hasn't been needed. He also said that people who have only occasional digestive issues with Tec likely are skipping doses or otherwise not being compliant. I have no way of knowing whether that holds up. But of course, there were some during the Tec trials, who discontinued it because of these effects. A small percentage but still some. You could be one of that group.

Are you having your blood checked regularly for white cell count? Also, liver enzymes should be monitored, but as to the white cells, it's important that they stay at a good level to fight infection. If this isn't familiar to you, please see my post of a week or so ago, about Tec and a death from PML.

Good wishes,
ess
Avatar universal
I was on Avonex for 17 years and was sick in bed one day a week for that entire time.  When Tecfidera came out I was thrilled to try the pills but my neuro took me off them after three weeks because they made me violently sick with vomiting and diarrhea to the point of being hospitalized twice for dehydration.  I have since been on Plegridy for the last 3 1/2 months and it has been nothing like the Avonex.  I get an annoying injection site reaction that lasts up to a month but I do not get sick.  I don't know if its because its subcutaneous or not.
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease